Alert archive / Utah / Flash Flood Warnings in 2022

Flash Flood Warning 80, NWS Salt Lake City, UT

August 18, 2022Kane County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Aug 18, 2022, 5:11 PM MDT for Kane County, Utah. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 18, 2022, 5:11 PM MDT (23:11 UTC)
Expired
Aug 18, 2022, 9:15 PM MDT
In force
4 hr
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Kane County, UT

The radar

The Cedar City radar (KICX), 129 km from the middle of the area, began a volume at 23:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 11.2 hours before the alert went out and 232 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2022-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2022-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-249 J/kg
Mixed-layer LCL
3288 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

422 
WGUS55 KSLC 182311
FFWSLC
UTC025-190315-
/O.NEW.KSLC.FF.W.0080.220818T2311Z-220819T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Salt Lake City UT
511 PM MDT Thu Aug 18 2022

The National Weather Service in Salt Lake City has issued a

* Flash Flood Warning for...
  Central Kane County in southern Utah...

* Until 915 PM MDT.

* At 511 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the headwaters of Last Chance Creek. Between 1 
  and 2 inches of rain have fallen. Flash flooding is ongoing or 
  expected to begin shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding on Last Chance Creek.

* Some locations that will experience flash flooding include...
  Last Chance Creek to Lake Powell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for flooding even in locations not receiving rain. Dry 
washes, streams, and rivers can become raging killer currents in a 
matter of minutes, even from distant rainfall.

Flooding is occurring or is imminent. It is important to know where 
you are relative to streams, rivers, or creeks which can become 
killers in heavy rains. Campers and hikers should avoid streams or 
creeks.

&&

LAT...LON 3728 11140 3725 11139 3717 11131 3716 11134
      3725 11149 3737 11162 3742 11163 3747 11149
      3736 11142

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

Church
2 follow-up statements
509 
WGUS75 KSLC 190139
FFSSLC

Flash Flood Statement
National Weather Service Salt Lake City UT
739 PM MDT Thu Aug 18 2022

UTC025-190315-
/O.CON.KSLC.FF.W.0080.000000T0000Z-220819T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kane UT-
739 PM MDT Thu Aug 18 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 915 PM MDT THIS 
EVENING FOR CENTRAL KANE COUNTY...

At 739 PM MDT, Doppler radar indicated thunderstorms producing heavy 
rain across the headwaters of Last Chance Creek. Between 1 and 2.5 
inches of rain have fallen. Flash flooding is ongoing or expected to 
begin shortly.

HAZARD...Life threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar.

IMPACT...Life threatening flash flooding on Last Chance Creek.

Some locations that will experience flash flooding include...
  Last Chance Creek to Lake Powell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for flooding even in locations not receiving rain. Dry 
washes, streams, and rivers can become raging killer currents in a 
matter of minutes, even from distant rainfall.

Flooding is occurring or is imminent. It is important to know where 
you are relative to streams, rivers, or creeks which can become 
killers in heavy rains. Campers and hikers should avoid streams or 
creeks.

&&

LAT...LON 3728 11140 3725 11139 3717 11131 3716 11134
      3725 11149 3737 11162 3742 11163 3747 11149
      3736 11142

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

LC
212 
WGUS75 KSLC 190310
FFSSLC

Flash Flood Statement
National Weather Service Salt Lake City UT
910 PM MDT Thu Aug 18 2022

UTC025-190320-
/O.EXP.KSLC.FF.W.0080.000000T0000Z-220819T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kane UT-
910 PM MDT Thu Aug 18 2022

...FLASH FLOOD WARNING WILL EXPIRE AT 915 PM MDT THIS EVENING FOR 
CENTRAL KANE COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat along Last Chance Creek. Please continue to heed remaining 
closures.

LAT...LON 3728 11140 3725 11139 3717 11131 3716 11134
      3725 11149 3737 11162 3742 11163 3747 11149
      3736 11142

$$

LC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Aug 18, 3:43 PM MDT, 1 hour 28 minutes earlier.

Area forecast discussion, Aug 18, 3:43 PM MDT, 1 hour 28 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
343 PM MDT Thu Aug 18 2022

.SYNOPSIS...Deep level moisture will remain in place across
southern Utah, building north tonight into Friday. This moisture
will remain across much of the state Saturday, with gradually
drying Sunday into early next week.

&&

.SHORT TERM (Through 12Z/6AM Saturday)...Early afternoon analysis
reveals the presence of a trough/closed low centered near the
OR/CA/NV border region with an arc of ascent extending
southeastward into northern Arizona. This has interacted with
daytime heating, terrain and an axis of 1"+ PWATs that are
currently in place across southwest and south-central Utah to
induce widespread shower and thunderstorm activity. As we head
through the evening, the general consensus is that the heaviest
cells will wane with the loss of daytime heating while the
additional shower and isolated thunderstorm development progresses
north and east coincident with the above-mentioned arc of ascent.
This area of showers and embedded thunderstorms is then expected
to strengthen late tonight and early Friday morning, generally
along/south of I-70 and along/east of I-15, with lighter, spottier
development elsewhere. Forecast soundings indicate tall, skinny
CAPE profiles and decent (relatively speaking) amounts of elevated
CAPE during this time. This validates the output we're seeing in
CAMs, which are in good agreement in their depictions of this late
night/early morning widespread shower activity. Given that this
activity is forecast to occur coincident with a lull in
instability, think this will be a broad area of light to moderate
rain with embedded, heavier convective cells. Given this fact,
have opted not to extend the flood watch through Friday. It's
important to remember that even without a watch, the flash flood
potential is not zero. It means we're not quite confident enough
in the potential for widespread flooding to issue a watch at this
point. Following shifts will need to monitor trends to discern the
need for a watch.

Given extensive cloud cover and shower activity, daytime
heating/instability generation will be limited during the morning
and afternoon hours. This is a contributing factor in not
extending the flood watch as well. As we head into Friday
afternoon, think some breaks in the cloud cover will allow for
enough heating to generate isolated heavy rainfall across south-
central Utah. In addition, enough moisture is expected to be in
place across northern Utah at this time to support shower and
thunderstorm activity here. CAMS suggest widespread shower and
thunderstorm activity across the Wasatch Front into extreme SW
Wyoming, with some potential across the Tooele valley as well.
Heaviest shower/thunderstorm activity is expected to gradually
diminish Friday night, however occasional showers are expected to
linger, especially east of I-15 where mid-level moisture and lift
are maximized in advance of the above-mentioned low that's
expected to be located over NE Nevada by this time.

.LONG TERM (After 12Z/6AM Saturday)...The weekend starts out with a
progressive and weakening shortwave centered over the forecast area.
While the environment ahead of the trough may dry briefly,
reasonable PWATs stick around along its axis. The more synoptically
forced nature of the day may lead to not only increased convection
across the southern half of the state, but will help trigger
scattered showers and thunderstorms across the northern half of the
state as well. Should weaker model solutions play out, expecting
more showery precipitation for the north, with similar afternoon
convection with the potential to produce heavy rainfall for the
south. Given the increasing shear and mid-level instability not out
of the question for some stronger thunderstorms to develop in this
environment. Mean storm motion is expected to increase as well,
which may help mitigate the flash flood risk even if storms continue
producing heavy rainfall.

Uncertainty increases some through Sunday as models handle the
trough's departure/dissipation with some key differences, but
afternoon convection seems likely in any scenario with the moisture
and residual mid/upper-level forcing in place. Highest confidence is
in storms initiating along terrain and moving eastward for the
north, while the south moves back into a regime more typical of our
monsoonal environment over the past few weeks.

Into next week, will need to monitor where the axis of the ridge
rebuilds, how amplified it will become, and its impacts on moisture
transport into the region. At this time a slight lean towards the
drier side of ensemble solutions exists, with most areas falling
below 0.8" of PWAT in ~60% of GEFS members (which so far has been
representing the 2022 monsoon fairly well). POPs/QPFs in the long
range are accordingly low as a result. However, with the alternate
wetter scenario represented in the other ~40% of GEFS members,
cannot rule out a robust return of southerly monsoonal flow late in
the forecast period.

&&

.AVIATION...KSLC...VFR conditions are expected for KSLC. Dry
conditions expected for most of the TAF period. Precipitation
chances increase tomorrow between 20Z and 22Z. Winds will remain
light and be diurnally driven.

.REST OF UTAH AND SOUTHWEST WYOMING...Predominantly VFR
conditions expected during the period. Scattered showers and
thunderstorms in southern Utah will continue for the remainder of
the day. MVFR conditions will be possible when one of these
thunderstorms or showers are nearby or overhead. Other than gusty
and erratic outflow winds that could accompany these showers and
storms winds will be light and diurnally driven.

&&

.FIRE WEATHER...A ridge of high pressure that had been centered
over northern Utah and southern Idaho over the past couple of
days will weaken through Friday as a trough of low pressure moves
very slowly through the Pacific Northwest and Northern Rockies. As
a result, deep monsoonal moisture that has been in place across
southern Utah will be drawn northward tonight and Friday.
Therefore, humidity will increase from south to north along with
shower and thunderstorm chances. Widespread showers and
thunderstorms are expected to persist from Friday into Saturday
across the state. In addition to an increase in humidity, this
increase in moisture will cause a cooling trend through the
weekend across the state with temperatures expected to be near to
slightly below normal for mid to late August.

The forecast remains uncertain as we head into next week as two
scenarios remain in place. One scenario suggests a drying trend
across the region while another scenario keeps enough moisture in
place to support daily shower and thunderstorm chances in the
forecast. At this point, the official forecast leans towards the
wetter scenario, with daily shower and thunderstorms continuing,
especially across high terrain areas. This does not appear to be a
deep surge on monsoonal moisture, but rather enough lingering
moisture to support the daily shower and storm chances.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Flood Watch through this evening for UTZ124-125-128-131.

WY...None.
&&

ADeSmet/Wessler/Cecava

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php

In the hours before

Special weather statement, Aug 18, 3:15 PM MDT, 1 hour 56 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
315 PM MDT Thu Aug 18 2022

UTZ115-122-182145-
Southwest Utah UT-Western Millard and Juab Counties UT-
315 PM MDT Thu Aug 18 2022

...A strong thunderstorm will impact portions of south central
Millard and north central Beaver Counties through 345 PM MDT...

At 315 PM MDT, Doppler radar was tracking a strong thunderstorm 24
miles north of Milford, moving north at 15 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Black Rock.

This includes Utah Route 21 between mile markers 50 and 59.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3860 11289 3853 11316 3839 11335 3857 11357
      3879 11327 3883 11285
TIME...MOT...LOC 2115Z 176DEG 12KT 3875 11302

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

ND
Special weather statement, Aug 18, 3:25 PM MDT, 1 hour 46 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
325 PM MDT Thu Aug 18 2022

UTZ122-182145-
Southwest Utah UT-
325 PM MDT Thu Aug 18 2022

...A strong thunderstorm will impact portions of central Beaver
County through 345 PM MDT...

At 324 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles west of Milford, moving north at 25 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of central Beaver
County.

This includes Utah Route 21 between mile markers 59 and 62, and
between mile markers 64 and 65.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3831 11317 3828 11333 3841 11340 3847 11321
TIME...MOT...LOC 2124Z 186DEG 22KT 3840 11328

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

ND
Special weather statement, Aug 18, 3:49 PM MDT, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
349 PM MDT Thu Aug 18 2022

UTZ128-182200-
South Central Utah UT-
349 PM MDT Thu Aug 18 2022

...A strong thunderstorm will impact portions of north central Kane
County through 400 PM MDT...

At 348 PM MDT, Doppler radar was tracking a strong thunderstorm 17
miles north of Lake Powell, or 28 miles north of Page, and is mostly
stationary.

HAZARD...Half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

This storm will remain over mainly rural areas of north central Kane
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3724 11125 3726 11147 3747 11149 3744 11118
TIME...MOT...LOC 2148Z 279DEG 8KT 3732 11135

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

ND
Special weather statement, Aug 18, 4:23 PM MDT, 48 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
423 PM MDT Thu Aug 18 2022

UTZ122-125-182245-
Southwest Utah UT-Southern Mountains UT-
423 PM MDT Thu Aug 18 2022

...A strong thunderstorm will impact portions of southwestern Iron
County through 445 PM MDT...

At 422 PM MDT, Doppler radar was tracking a strong thunderstorm 21
miles northeast of Beaver Dam, moving east at 10 mph.

HAZARD...Half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Modena.

This includes Utah Route 56 between mile markers 10 and 23.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3769 11395 3782 11391 3782 11364 3761 11371
TIME...MOT...LOC 2222Z 279DEG 8KT 3777 11384

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

ND
Special weather statement, Aug 18, 4:46 PM MDT, 25 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
446 PM MDT Thu Aug 18 2022

UTZ125-128-182300-
South Central Utah UT-Southern Mountains UT-
446 PM MDT Thu Aug 18 2022

...A strong thunderstorm will impact portions of southwestern
Garfield and north central Kane Counties through 500 PM MDT...

At 446 PM MDT, Doppler radar was tracking a strong thunderstorm 20
miles south of Escalante, moving north at 10 mph.

HAZARD...Half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

This storm will remain over mainly rural areas of southwestern
Garfield and north central Kane Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3738 11138 3730 11158 3754 11175 3767 11150
TIME...MOT...LOC 2246Z 149DEG 10KT 3747 11155

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

ND
Special weather statement, Aug 18, 4:50 PM MDT, 21 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
450 PM MDT Thu Aug 18 2022

UTZ122-125-182315-
Southwest Utah UT-Southern Mountains UT-
450 PM MDT Thu Aug 18 2022

...A strong thunderstorm will impact portions of north central
Washington and southwestern Iron Counties through 515 PM MDT...

At 450 PM MDT, Doppler radar was tracking a strong thunderstorm 18
miles northeast of Beaver Dam, moving east at 20 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Enterprise and Newcastle.

This includes the following highways...
 Utah Route 18 between mile markers 39 and 51.
 Utah Route 56 between mile markers 22 and 32.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3755 11382 3767 11386 3780 11357 3757 11351
TIME...MOT...LOC 2250Z 253DEG 17KT 3763 11376

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

ND

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 12:08 PM MDTSpecial Weather StatementSLC22 min
Aug 18, 12:32 PM MDTSpecial Weather StatementSLCWashington13 min
Aug 18, 12:38 PM MDTAreal Flood AdvisorySLCIron3 hr
Aug 18, 1:11 PM MDTSpecial Weather StatementSLCPiute19 min
Aug 18, 1:16 PM MDTFlash Flood Warning Considerable damage threatSLCKane, Washington3 hr
Aug 18, 1:33 PM MDTSpecial Weather StatementSLCBeaver27 min
Aug 18, 2:01 PM MDTSpecial Weather StatementSLCIron14 min
Aug 18, 2:03 PM MDTSpecial Weather StatementSLCIron27 min
Aug 18, 2:31 PM MDTFlash Flood Warning Considerable damage threatSLCKane, Washington3 hr
Aug 18, 2:38 PM MDTAreal Flood AdvisorySLCIron3 hr
Aug 18, 2:52 PM MDTSpecial Weather StatementSLCBeaver23 min
Aug 18, 3:15 PM MDTSpecial Weather StatementSLCBeaver30 min
Aug 18, 3:25 PM MDTSpecial Weather StatementSLCBeaver20 min
Aug 18, 3:49 PM MDTSpecial Weather StatementSLCKane11 min
Aug 18, 4:23 PM MDTSpecial Weather StatementSLCIron22 min
Aug 18, 4:46 PM MDTSpecial Weather StatementSLCKane14 min
Aug 18, 4:50 PM MDTSpecial Weather StatementSLCIron25 min
Aug 18, 4:55 PM MDTSevere Thunderstorm WarningSLCIron, Washington35 min
Aug 18, 5:23 PM MDTSpecial Weather StatementSLC37 min

Nearby

Flash Flood Warnings in Utah, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.